Alert archive / Utah / Wind Advisories in 2023

Wind Advisory 30, NWS Salt Lake City, UT

November 23, 2023Cache County, Davis County, Weber County, Utah

NWS Salt Lake City, UT issued this wind advisory at Nov 23, 2023, 1:04 PM MST for Cache County, Davis County, Weber County, Utah. It took effect at Nov 23, 2023, 8:00 PM MST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2023, 1:04 PM MST (20:04 UTC)
In effect from
Nov 23, 2023, 8:00 PM MST
Expired
Nov 24, 2023, 11:00 AM MST
In force
15 hr
Issued by
NWS Salt Lake City, UT

Counties Cache County, UT, Davis County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 44 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2023-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2023-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WWUS75 KSLC 232004
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
104 PM MST Thu Nov 23 2023

UTZ104-107-241100-
/O.UPG.KSLC.HW.A.0011.231124T0300Z-231124T1500Z/
/O.NEW.KSLC.WI.Y.0030.231124T0300Z-231124T1800Z/
Northern Wasatch Front-Cache Valley/Utah Portion-
Including the cities of Ogden, Bountiful, Logan, and Smithfield
104 PM MST Thu Nov 23 2023

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM MST
FRIDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Northern Wasatch Front, particularly near canyons, and
  eastern areas of the Cache Valley/Utah Portion.

* WHEN...From 8 PM this evening to 11 AM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
578 
WWUS75 KSLC 240922
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
222 AM MST Fri Nov 24 2023

UTZ104-107-241730-
/O.CON.KSLC.WI.Y.0030.000000T0000Z-231124T1800Z/
Northern Wasatch Front-Cache Valley/Utah Portion-
Including the cities of Ogden, Bountiful, Logan, and Smithfield
222 AM MST Fri Nov 24 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING...

* WHAT...East winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Northern Wasatch Front, particularly near canyons, and 
  eastern areas of the Cache Valley/Utah Portion.

* WHEN...From 8 PM this evening to 11 AM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
532 
WWUS75 KSLC 241802
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1102 AM MST Fri Nov 24 2023

UTZ104-242100-
/O.EXP.KSLC.WI.Y.0030.000000T0000Z-231124T1800Z/
/O.NEW.KSLC.WI.Y.0031.231124T1802Z-231124T2100Z/
Northern Wasatch Front-
Including the cities of Ogden and Bountiful
1102 AM MST Fri Nov 24 2023

...WIND ADVISORY IN EFFECT UNTIL 2 PM MST THIS AFTERNOON...
...WIND ADVISORY HAS EXPIRED...

* WHAT...Northeast winds around 10 mph.

* WHERE...Northern Wasatch Front.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

* ADDITIONAL DETAILS...Wind gusts in excess of 45 mph will
  continue near the mouths of canyons, including Farmington and
  Weber Canyons, through mid afternoon before diminishing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ107-241915-
/O.EXP.KSLC.WI.Y.0030.000000T0000Z-231124T1800Z/
Cache Valley/Utah Portion-
Including the cities of Logan and Smithfield
1102 AM MST Fri Nov 24 2023

...WIND ADVISORY HAS EXPIRED...

Winds are diminishing across the Cache Valley late this morning.
Occasional gusts into the 30 mph range will remain possible
through mid afternoon, mainly near canyons along the east side of
the Cache Valley.

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Nov 23, 4:21 AM MST, 8 hours 43 minutes earlier.

Area forecast discussion, Nov 23, 4:21 AM MST, 8 hours 43 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
421 AM MST Thu Nov 23 2023

.SYNOPSIS...A winter storm will track into southwest Wyoming and
Utah Thursday and linger through Friday night, eliminating valley
inversions and bringing snow into Saturday morning. Dry, cold
conditions are then expected for the rest of the weekend into at
least the middle of next week.

&&

.SHORT TERM (Through 12Z/5AM Saturday)...Early Thursday morning
analysis depicts a developing trough extending from eastern
Washington State into central California with a north-south
oriented jet diving down the coast. By this evening, the trough is
expected to evolve into a closed low near the UT/ID/NV border
region while the above-mentioned jet rounds the base of the
trough. Model solution space is in better general agreement
tonight regarding the track of the low, with most likely scenario
suggesting the low will track slowly across central Utah through
the day Friday before translating eastward into Colorado by
Saturday morning. While the track of the low is now well-
clustered, there are notable differences in the position and
strength of mesoscale features as well as variations in the
thermal field. These variations will manifest themselves in
meaningful variations in precipitation type and totals,
especially across Utah. Now, let's step through this storm period-
by-period and discuss some of the details.

A notable trend in the guidance has been to delay the onset of
precipitation, with model output means suggesting initial
precipitation will develop across northwest Utah high terrain
areaslate this morning before gradually spreading south and east
through the remainder of the day. Broad southwest to south flow
through the column will tend to support precipitation onset
occurring first across favored terrain such as Ben Lomond and
Sundance early this afternoon. By late this afternoon,
precipitation should be ongoing across much of northern Utah and
SW Wyoming. Thermal profiles suggest precipitation is likely to
begin as rain (>60% chance) across northern Utah valleys late in
the afternoon or very early in the evening. During the course of
this evening, low to mid-level frontogenesis becomes better
organized along a developing frontal zone, forecast to extend from
southwest Utah up through central Utah. This frontal circulation
will become increasingly more organized through the evening in
response to exit region dynamics driven by the above-mentioned jet
rounding the base of the trough across the southern Great Basin
into Arizona. This will foster a southwest extension of
precipitation this evening through central Utah southwestward in
to southwest Utah. Mesoscale banding and mid-level instability
release is noted on some CAMs extending from SW Utah northward
into northern Utah along this boundary late this evening. There
are notable differences in the strength and placement of this
potentially enhanced precipitation, and should this band become
robust, heavier precipitation would tend to force an earlier
changeover to snow, especially in the post-frontal cold advective
regime. Currently, most likely changeover from rain to snow
across northern valleys is anticipated shortly after sunset this
evening, and later in the evening across southwest and central
Utah.

Farther north, easterly low to mid level winds are now well-
advertised across the model solution space, with these expected to
develop around sunset this evening while persisting through Friday
morning. These easterly winds will accomplish a few things: 1)
drive orographically-enhanced snowfall along the Bear River Range
and Wasatch Back during the period of enhanced easterlies 2)
force a reduction in precipitation due to downsloping across the
eastern Cache and Northern Wasatch Front and 3) drive the
development of easterly surface winds across SW Wyoming, NE Utah
and the Northern Wasatch Front from much of this evening through
Friday morning. Latest CAMs have come in subtly weaker with
forecast surface wind speeds, suggesting a very low, or less than
10% chance, for gusts reaching 58 mph (or High Wind Warning
threshold) across the Northern Wasatch Front, with a 40-50% chance
of reaching this threshold across the eastern portion of the
Cache, mainly near canyons from the Idaho border down through
Logan Canyon. Given this slight reduction in forecast wind speeds,
have left the High Wind Watch in place to allow the day shift one
more chance to assess the potential. Given the combination of
strong easterly winds and a long period of favorable orographics,
have upgraded the northern mountains north of I-80 to a Winter
Storm Warning, more in line with UDOT's impacts map, as Logan
Summit in particular will see plenty of snow and blowing snow.
Similar snow/blowing snow conditions will exist across SW Wyoming
as well through much of Friday. Regarding snowfall in the Cache,
think the most likely period from snow is from the onset around
sunset this evening through the evening, before downsloping cuts
down on snowfall. The west side of the valley will see greater
snowfall amounts, however, due to upslope up the Wellsville range.
Downsloping will also tend to cut down on precipitation across
the Northern Wasatch as well, and this is quite evident on model
cross sections/time heights.

From this evening through Friday morning, both CAMs and
deterministic global models indicate various mesoscale enhanced
banded precipitation features and a deformation band, but with
wide-ranging differences on placement and timing. Should one of
these bands set up across northwest Utah southeast through the
Wasatch Front and Toole Valleys (similar to what the NAM would
suggest), this would force both an earlier changeover to snow as
well as higher amounts and a higher probability for winter driving
conditions. While this remains a possible forecast outcome, there
remains too much uncertainty across northern valleys to include
any of them in a headline at this point. Those planning to travel
tonight through Friday should be prepared for winter driving
conditions either way. At this time, most likely range for
snowfall across Tooele, Salt Lake and Utah counties ranges from a
trace to about 2", slightly higher for benches. A high end
scenario would bring closer to 3" in the center of the Salt Lake
and Tooele Valleys to near 6" in east benches of both valleys. A
setup that would result in this high-end scenario panning out
would be one that includes enhanced mesoscale banded snowfall
overhead and/or lake effect. There is about a 10% chance for this
outcome to occur.

As the center of the low translates into eastern Utah and Colorado
Friday night into Saturday, deep-layer NW flow will become
increasingly established across the region, suggesting a gradual
evolution towards northwest flow orographically-forced
precipitation, which tends to favor the Upper Cottonwoods and
central Utah mountains including the Tushars, to name a couple of
locations. As the low translates eastward and drags the surface
front into SE Utah Friday afternoon, a few CAMs suggest enhanced
banded frontal precipitation with embedded convection across SE
Utah, and such a feature may result in an isolated lightning
strike (about a 10-15% chance currently) along with a faster
transition from rain to snow here. This will be another feature
that bears watching over the next forecast cycle or two as well.

Lake effect probabilities remain low during the most favorable
period from Friday afternoon through Saturday morning, with most
recent probs in the 20-30% range. Most favored areas range from
the Oquirrhs to the Tooele Valley on Saturday morning.

.LONG TERM (After 12Z/5AM Saturday)...The extended forecast is
setup to be a rather quiet one as the departing of a longwave
trough feature brings subsidence aloft as ridging builds behind
it. This pattern holds for much of the coming days with the next
potential for winter weather not till later next week.

Northwesterly flow kicking in behind the departing trough could
leave some lingering showers over the northern and central mountains
on Saturday. Little to no impacts are expected as the lingering low
level moisture tap will be low and its likely all showers shut off
by Saturday evening and add only minimal accumulations to the storm
total. Ridging follows and settles in by Sunday where afternoon
highs remain well below climatological norms with Sunday morning
featuring the coldest temperatures of the season, with lows nearing:
upper teens along the Wasatch Front, low teens in the Cache Valley,
single digits across the Wasatch Back, and upper-20s in St. George.
The cold and dry air sticks around into the middle of the work week
leaving the likelihood of valley inversions returning and building
each day.

The next winter weather potential doesnt show in models or clusters
till beyond day 7 at this point but chance nonetheless on the
(somewhat far) horizon. And by then even the recreational snow goers
might be begging more for valley inversion mixing than substantial
snowfall!

&&

.AVIATION...KSLC...VFR conditions remain at SLC for much of the
morning outside of some isolated fog that could limit CIG/VIS but at
this point the potential is fading. Chances for precipitation will
begin in the late afternoon hours, beginning as rain but
transitioning to snow showers by the late evening as temperatures
fall. CIGs will begin decreasing in the afternoon and evening hours;
becoming MVFR during this period. Probabilities for IFR CIGs
increase after midnight and persist through mid-day Friday.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions are
anticipated to continue this morning outside of some lingering fog/
low stratus at LGU. From mid afternoon through the evening, VIS and
CIG are expected to rapidly drop across all northern/central UT and
SW WY terminals resulting from rain and/or snow.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Watch from this evening through Friday morning for
     UTZ104-107.

     Winter Weather Advisory from 2 PM this afternoon to 5 PM MST
     Friday for UTZ108-109.

     Winter Storm Warning from 2 PM this afternoon to 5 PM MST Friday
     for UTZ110.

     Winter Weather Advisory from 2 PM this afternoon to 11 PM MST
     Friday for UTZ111-112.

     Winter Weather Advisory from 5 PM this afternoon to 11 PM MST
     Friday for UTZ113.

     Winter Weather Advisory from 11 PM this evening to 11 PM MST
     Friday for UTZ114.

     Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
     Saturday for UTZ117.

WY...Winter Storm Warning from 2 PM this afternoon to 5 PM MST Friday
     for WYZ021.

&&

ADeSmet/Selbig

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

Nearby

Wind Advisories in Utah, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.